Canaan, CT – Mountainside’s Director of Clinical Operations Amy Sedgwick and Director of Community Relations Dan Smith recently met with emergency responders from the Volunteer Ambulance Association in Washington, CT, to discuss the risks of fentanyl, a synthetic opioid 50 times stronger than heroin. Through this educational series, participants had the opportunity to discover how this potent drug uniquely endangers Connecticut EMTs and residents alike.
During the 45-minute presentation, Sedgwick and Smith explained the physical and mental effects of fentanyl as well as strategies for providing care to those who have overdosed on this synthetic opioid. Known for its ability to induce pain relief and euphoria, fentanyl has gained momentum in recent years due to its accessibility and low cost. Because fentanyl is cheaper to produce than heroin, it is often mixed in with other drugs, without users’ knowledge.
“Many people underestimate the dangers of fentanyl because they don’t understand how potent and unpredictable it can be,” says Smith. “The strength of the drug often varies, so it’s difficult to anticipate what dosage of fentanyl will be life-threatening. When drug users with a low opioid tolerance unknowingly consume fentanyl, they face a greater risk of suffering from a lethal overdose.”
In 2017, opioids claimed 47,600 lives across the nation, and 60 percent of these overdose deaths involved fentanyl and other synthetic opioids. For many Connecticut residents, fentanyl’s impact hits close to home. Preliminary data from the state’s Office of the Chief Medical Examiner found that approximately 65 percent (approximately 675 fatal overdoses) of deadly drug overdoses in 2017 involved fentanyl – a six percent increase from the previous year, which saw 483 such deaths.
In the face of rising opioid overdose fatalities, many emergency responders are turning to naloxone in an effort to save as many lives as possible. Sold under the brand name Narcan, this life-saving medication reverses opioid overdoses and restores breathing by blocking the effects of opioids on the nervous system.
Smith and Sedgwick informed the members of the Volunteer Ambulance Association that multiple doses of naloxone may be necessary to reverse a fentanyl overdose, due to the strength of the drug. They also emphasized that first responders should safeguard their own well-being and prepare for group overdoses by carrying additional doses of naloxone.
“Contact with even small traces of fentanyl can be fatal, so EMTs should focus on protecting themselves, first and foremost,” Smith declares. “By understanding how to react in the event of exposure, emergency responders can save even more lives.”